October 24 2014 Latest news:
Wednesday, February 12, 2014
A woman suffered a near-fatal heart attack when a junior doctor gave her an overdose of a steroid 100 TIMES too big.
Allison Wheeler, 47, was recovering after a bowel operation when the novice medic injected the powerful drug into her neck.
It shot straight to her heart and triggered a cardiac arrest lasting EIGHT minutes.
Allison, a mother-of-five, said the pain was like being hit by a car travelling at 100mph.
The blunder sparked an emergency at the Queen Elizabeth Hospital in King’s Lynn, Norfolk where doctors fought to save her life.
The unnamed junior female doctor responsible for the mistake was suspended - but allowed back to work just two days later.
She had given Allison 10mg of metaraminol to stabilise her blood pressure instead of the correct dose of 0.1mg - 100 times more.
The incident took place last October - the same month the hospital was placed in special measures after a damning review by the NHS.
Allison, a coffee shop worker from Welney, now has a weakened heart as a result and fears her health will never fully recover.
She said: “I thought I was dying.
“The heart attack ensued straight away and the pain was just unbelievable. I was in cardiac arrest for at least eight minutes.
“It’s worrying that I went in for something completely unrelated and ended up with another problem to worry about. It’s a disgrace.
“I was so worried about my operation and didn’t think for one moment that my life would be endangered by a medical professional whilst I was on the recovery ward.
“Seeing her back on the ward a couple of days later made me panic. I didn’t know what was going to happen.
“It just makes me enraged. Because I didn’t die that means she could come back to work? That they could be so flippant about for it made me so angry.
“For her to go back to work after just two days shows a life isn’t worth anything as far as they are concerned.
“If I had been a baby or somebody more vulnerable then I wouldn’t be here.”
Allison had gone into hospital after being diagnosed with diverticulitis which had left part of her bowel diseased.
She underwent a routine colon resection operation in a bid to cure her chronic pain and was delighted when she woke to discover everything had gone to plan.
But her blood pressure began to drop and the junior doctor injected her with the metaraminol to return her levels to normal.
The drug should have stabilised her blood pressure but instead it cause it to rocket up to a near-fatal levels.
Allison has been left with a permanent heart murmur since the incident and has to spend #40-a-month on medication to treat complications caused by the heart attack.
She and husband Daryl, 42, and their children are also planning to move to be closer to medical help.
She said: “For two days after I couldn’t sleep. I was hallucinating in the end because of the drugs anyway.
“Every time a machine went off I thought I was going to die, every time they changed an IV cord I thought I was going to die, every time I spoke to somebody I thought I was going to die.
“I want to be how I was. I was fully fit before my operation and I couldn’t wait to be better and now my heart is permanently damaged.
“I will always have a doubt in my mind now about how healthy I am.
“I know now what a heart attack feels like and we are looking to move because we live in the middle of nowhere.
“I’m still not living a normal life. It has changed everything and I am not the same person I was. I have had a real brush with mortality.”
The junior doctor tried to apologise to Allison after returning to the ward but she made a formal complaint to the hospital.
She has received an apology and a hospital spokesman said measures have been put in place to prevent future errors.
They include changed their policy so the capsules the drug comes in is only 2.5mg big.
A hospital spokesman said: “We wish to apologise to Mrs Wheeler that she did not receive the standard of care we would hope to provide.
“The matter has been fully investigated and measures put in place to ensure that a similar incident could not happen in the future.
“We are pleased that Mrs Wheeler is now recovering well from her surgery.”